Hail, Ellis
- When
- May 5, 2:28 PM CST
- Where
- Ellis County, Ellis
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.933, -99.550
24 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 5, 2:11 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 311 PM CDT SUN MAY 5 2002 DAYS 1-2... FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES ALL PERIODS SPLIT FLOW REGIME CONTINUES WITH NORTHERN BRANCH FROM PACIFIC NORTHWEST TO GREAT LAKES WITH SOUTHERN BRANCH FROM BAJA TO TENNESSEE VALLEY. 500MB BAROCLINIC ZONE OVER SOUTHERN KANSAS/NORTHERN OKLAHOMA BUT SLIDING NORTH. WATER VAPOR LOOP SHOWING WEAK DISTURBANCE MOVING ACROSS NORTHEASTERN NEW MEXICO THIS AFTERNOON. LOW LEVEL MOISTURE QUITE IMPRESSIVE WITH 16C 850MB DEWPOINT AT AMA WITH 18Z DDC SOUNDING SHOWING 14C. 18Z SURFACE MAP PUT DEVELOPING DRYLINE FROM SCOTT TO MORTON COUNTY WITH CONVERGENCE OVER SOUTHEASTERN ZONES BRINGING A FEW SPRINKLES AND STORMS BY 19Z. MODELS APPEAR TO BE HAVING TROUBLE WITH THE LOW LEVEL MOISTURE FIELDS BUT WILL FOLLOW CLOSEST TO THE MESOETA. CUMULUS FIELD OVER DRYLINE THIS AFTERNOON. 18Z SOUNDING WITH LATEST SURFACE TEMPS SHOWING NEAR 0 CIN. STORMS SHOULD RAPIDLY FIRE THIS AFTERNOON AND SLIDE EAST. COVERAGE OF STORMS NOT VERY OBVIOUS AT THIS POINT BUT HIGH CHANCE RANGE SEEMS IN ORDER FOR ALL BUT THE WEST. GOING LOWS LOOK PRETTY GOOD AND WILL ONLY TWEAK THEM. SURFACE LOW WITH NORTHERN BRANCH WAVE MOVES EAST MONDAY AND SHOULD DRAG TROUGH AND LOW LEVEL MOISTURE EAST OUT OF THE CENTRAL ZONES. ALTHOUGH WARMING BEGINNING TO TAKE OVER ALOFT, MAY HAVE ENOUGH LOW LEVEL FORCING ALONG THE DRYLINE FOR A FEW STORMS IN THE FAR SOUTHEASTERN ZONES AROUND 22Z. WELL MIXED AIR ON SOUTHWESTERLY FLOW BECOMES ENTRENCHED OVER THE REMAINING COUNTIES AND, PER 850MB TEMPS AND FORECAST SOUNDINGS, HIGHS IN THE UPPER 80S TO AROUND 90 LOOK GOOD, WELL ABOVE GUIDANCE. SIMILAR SITUATION FOR MONDAY NIGHT AND TUESDAY WITH VERY WARM LOW LEVELS AND SOUTHWESTERLY WINDS. LOWS SHOULD STRUGGLE TO DROP TOO FAR IN THE DOWNSLOPE FLOW WITH PERHAPS A FEW CIRRUS TO KEEP WARMING AT BAY. GUIDANCE LOWS LOOK PRETTY GOOD BUT HIGHS STILL LOOK TO COOL AND WILL CONTINUE WITH SLIGHT CHANCE POPS FOR THE SOUTHEAST IN THE AFTERNOON WITH THE DRYLINE STILL NEARBY. DAYS 3-7... NOT A LOT OF TIME TO LOOK AT EXTENDED WITH IMPENDING SEVERE WX. GOING EXTENDED FORECAST LOOKS FAIRLY GOOD WITH THE CHANCE FOR TSRA WEDNESDAY AFTERNOON AND EVENING AND THEN AGAIN NEXT WEEKEND. EXTENDED RANGE MODELS STILL IN GOOD AGREEMENT ON FRONTAL PASSAGE ACROSS THE CWA WEDNESDAY AND WEDNESDAY EVENING. AVN EXTENSION AND ECMWF ARE IN FAIRLY GOOD AGREEMENT WITH A SIGNIFICANT 500 MB WAVE MOVING OUT INTO THE CENTRAL CONUS NEXT WEEKEND. SFC LOW FORECAST TO BE IN THE VICINITY OF NW KANSAS SATURDAY MORNING WITH THE UPPER WAVE KICKING IT EAST ACROSS THE CENTRAL PLAINS DURING THE FOLLOWING 24 HOURS. WILL KEEP CHANCE FOR TSRA GOING FOR SATURDAY AFTERNOON AND EVENING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 57 90 55 90 / 40 10 0 10 GCK 54 89 53 90 / 20 0 0 0 EHA 49 88 50 88 / 10 0 0 0 LBL 54 90 53 90 / 20 0 0 0 HYS 58 90 55 91 / 40 10 0 10 P28 65 90 61 91 / 40 20 10 20 .DDC...NONE. 21/02
KSZ030-031-043>046-061>066-074>081-084>090-060600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1132 AM CDT SUN MAY 5 2002 ...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 3 PM CDT THIS AFTERNOON ALONG A LINE FROM SCOTT CITY TO HUGOTON. THE STORMS WILL MOVE EAST THIS AFTERNOON AND AFFECT LOCATIONS TO THE EAST OF THIS LINE LATE THIS AFTERNOON AND TONIGHT. SOUTHERLY WINDS OVER OKLAHOMA WILL CONTINUE TO PUSH DEEP MOISTURE NORTH INTO SOUTH CENTRAL KANSAS THIS AFTERNOON. SOUTHWESTERLY WINDS OVER NEW MEXICO AND EASTERN COLORADO WILL BRING A DRYER AIRMASS TO FAR WESTERN KANSAS. THESE CONDITIONS WILL CAUSE A DRYLINE TO FORM ALONG A LINE FROM SCOTT CITY TO HUGOTON BY MID AFTERNOON. AS A WEAK UPPER LEVEL DISTURBANCE MAKES ITS WAY NORTHEAST OUT OF NEW MEXICO, THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE. WITH A VERY UNSTABLE ATMOSPHERE IN PLACE, THE THUNDERSTORMS WILL RAPIDLY INTENSIFY AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. TURNING WINDS IN THE MIDDLE AND UPPER LAYERS OF THE ATMOSPHERE SUGGEST THAT A FEW STORMS COULD BE ABLE TO PRODUCE TORNADOES AS WELL. ONCE THE STORMS FORM THEY WILL MOVE EAST AND THE SEVERE WEATHER THREAT WILL MOVE EAST INTO THE LIBERAL, GARDEN CITY, DODGE CITY, HAYS, LARNED, AND PRATT AREAS AS THE AFTERNOON AND EVENING PROGRESS. THE STORMS SHOULD EXIT CENTRAL AND SOUTH CENTRAL KANSAS BY MIDNIGHT. FOR ADDITIONAL INFORMATION...YOU CAN VISIT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC && 21
The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
24 hail, 2 tornado. Local standard time, as filed.
The tornado that developed 3.5 miles north and 5.5 miles east of Ogallah (north of Riga) moved slowly northeast reaching a width of 350 yards before crossing into Ellis county at 440 PM. A shed was destroyed near the starting point of the tornado. Along it's path, 1200 pound bales of hay were pushed into a group of trees with a few of the bales stripped to the core. Power poles were downed, tin sheets were wrapped around trees and a stick was impaled into a post.
This tornado entered Ellis county from Trego county at 440 PM and continued a a northeast and easterly track. It did speed up at the end of it's life and as is typical, decreased in size. Another tornado was video taped just north and west of this tornado (during the same time), but was just across the county line. A brick building (that was very sturdy) was destroyed and strewn for hundreds of yards into a field. "Huge" cottonwood trees were either uprooted or snapped off at about five feet. A 250 gallon oil tank was moved 1.5 miles and was found lodged into a grove of trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299832, 5299930, 5299931, 5299952, 5299932, 5299933, 5299934, 5299935, 5299936, 5299937, 5299953, 5299954, 5299938, 5299939, 5299940, 5299941, 5299942, 5299943, 5299944, 5299945, 5299946, 5299947, 5299948, 5299949, 5299950, 5299951.